Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Elko, NV

July 16, 2007Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 16, 2007, 6:59 PM PDT for Lander County, Nevada. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 6:59 PM PDT (01:59 UTC)
Expired
Jul 16, 2007, 7:45 PM PDT
In force
46 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Lander County, NV

The radar

The Elko radar (KLRX), 32 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:40 PM PDTTSTM WND GST 6710 Se Battle Mountain, NVTIME BASED ON RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3508 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 170159
SVRLKN
NVC015-170245-
/O.NEW.KLKN.SV.W.0004.070717T0159Z-070717T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
659 PM PDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LANDER COUNTY IN NORTH CENTRAL NEVADA...
  THIS INCLUDES THE CITY OF ARGENTA...

* UNTIL 745 PM PDT

* AT 653 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTH OF ARGENTA...OR ABOUT 7 MILES SOUTHWEST OF CRESCENT
  VALLEY...AND MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGENTA BY 740 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4031 11674 4033 11659 4070 11663 4066 11690

$$

JMG
2 follow-up statements
000 
WWUS55 KLKN 170229
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
729 PM PDT MON JUL 16 2007

NVC015-170245-
/O.CON.KLKN.SV.W.0004.000000T0000Z-070717T0245Z/
LANDER NV-
729 PM PDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR NORTHEASTERN LANDER COUNTY...

AT 728 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF
ARGENTA...MOVING NORTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF ARGENTA BY 745 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4033 11680 4046 11663 4070 11663 4065 11692
      4050 11690

$$

JMG
000 
WWUS55 KLKN 170246
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
744 PM PDT MON JUL 16 2007

NVC015-170254-
/O.EXP.KLKN.SV.W.0004.000000T0000Z-070717T0245Z/
LANDER NV-
744 PM PDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANDER COUNTY
EXPIRES AT 745 PM PDT...

THE STORM THAT PROMPTED THE WARNING FOR NORTHEASTERN LANDER COUNTY 
HAS WEAKENED AND IS NO LONGER SEVERE.  BRIEF HEAVY RAIN AND WIND 
GUSTS TO 50 MPH ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES 
ACROSS I-80 BETWEEN BATTLE MOUNTAIN AND DUNPHY OVER THE NEXT HALF 
HOUR. 

LAT...LON 4033 11680 4046 11663 4070 11663 4065 11692
      4050 11690

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:18 PM PDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 16, 2:18 PM PDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
218 PM PDT MON JUL 16 2007

.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF
NORTHERN AND CENTRAL NEVADA TONIGHT. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE CONFINED TO NORTHEASTERN ELKO COUNTY ON
TUESDAY. DRY CONDITIONS WILL RETURN BY WEDNESDAY AND CONTINUE THROUGH
THE END OF THIS WEEK. A TROUGH OF LOW PRESSURE WILL BRUSH THE STATE
ON WEDNESDAY AND THURSDAY AND PRODUCE WINDY CONDITIONS. &&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. SCATTERED CONVECTION
ONGOING ATTM ALONG A SURFACE CONVERGENCE BOUNDARY STRETCHING FROM
NORTHERN ELKO COUNTY SOUTHWESTWARD INTO NORTHERN NYE COUNTY.
EXPECTING THE SCATTERED CONVECTION TO CONTINUE INTO THE EVENING
BEFORE SOME OF IT FALLS APART. WATER VAPOR IMAGERY SHOWS A WEAK
SHORTWAVE CONTINUING TO MOVE NORTHWARD THROUGH CENTRAL/SOUTHERN CA
THIS AFTERNOON. THIS FEATURE AND THE LFQ OF AN ASSOCIATED 55KT JET
STREAK WILL MOVE INTO CENTRAL NV TONIGHT AND SHOULD KEEP ISOLATED
CONVECTION GOING IN SOME AREAS.

BY TUESDAY...FLOW ALOFT TURNS MORE SOUTHWESTERLY IN ADVANCE OF H5
TROUGH APPROACHING WEST COAST...CAUSING MONSOONAL MOISTURE TO
GET SHOVED EASTWARD. HOWEVER...STILL SHOULD BE ENOUGH MOISTURE
REMAINING ACROSS NORTHEASTERN ELKO COUNTY FOR MORE ISOLATED SHOWERS
AND THUNDERSTORMS. BOTH THE NAM AND THE GFS SHOW A MID-LEVEL DRY
SLOT PUNCHING INTO NORTHERN NYE COUNTY AND WHITE PINE COUNTY TUESDAY
AFTERNOON. WITH DEEP MIXING EXPECTED IN THESE AREAS...RHS FALLING
INTO THE SINGLE DIGITS AND H7 WINDS PROGGED BETWEEN 25-30 KTS...
WILL GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR TUESDAY AFTERNOON
ACROSS OUR SOUTHERN ZONES. SOUTH TO SOUTHWEST WINDS WILL BE IN THE
NEIGHBORHOOD OF 15-25 MPH WITH GUSTS TO 35 MPH.

UPPER TROUGH CONTINUES TO PUSH EASTWARD ON WEDNESDAY WITH ITS AXIS
NEARING THE COAST LATE IN THE DAY. MODELS SHOW DRY AIR INVADING ALL
OF OUR CWFA ON WEDNESDAY WITH THE EXCEPTION OF WESTERN HUMBOLDT
COUNTY IN VICINITY OF SURFACE FRONT. ALLOWED FOR SOME CLOUD
COVER HERE WHILE THE REMAINDER OF THE REGION WILL BE SUNNY. EXPECTING
A BREEZY TO WINDY DAY ACROSS THE ENTIRE CWFA AHEAD OF ADVANCING
SURFACE FRONT/UPPER TROUGH AS DEEP MIXING ENSUES BY AFTERNOON. NOSE
OF 105 KT JET PUSHES INTO NORTHWESTERN NV WEDNESDAY AFTERNOON WITH H7
WINDS PROGGED TO BE IN THE 30 KT RANGE ACROSS MOST OF THE CWFA
AND H5 WINDS INCREASING TO 50-60 KTS ACROSS HUMBOLDT COUNTY.
AFTERNOON SURFACE WINDS WILL INCREASE INTO THE 20-30 MPH RANGE WITH
GUSTS AS HIGH AS 40 MPH. DUE TO THE GUSTY WINDS AND LOW RHS...HAVE
DECIDED TO ISSUE A FIRE WEATHER WATCH FOR ALL ZONES WEDNESDAY
AFTERNOON. MCGEE

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. UPPER LOW CENTER
OFF WEST COAST SWINGS INTO NORTHERN CA WEDNESDAY NIGHT DRIVEN BY A
60 KT JET AT 500 MB. EXPECT GUSTY WINDS TO SUBSIDE IN THE EVENING
HOURS AS UPPER LOW WEAKENS AS IT CONTINUES TO MOVE FURTHER TO THE
NORTHEAST OVERNIGHT. DRY SOUTHWEST FLOW REMAINS OVER CWA THURSDAY
INTO FRIDAY. GFS PUSHES HIGH BACK INTO THE FOUR CORNER AREA OVER THE
WEEKEND FOR RETURN TO MONSOON MOISTURE. TEMPERATURES REMAIN IN THE
MID 90S TO LOW 100S DURING THE PERIOD. HARMER &&

.AVIATION...CONDITIONS WILL BE VFR THROUGH TUESDAY. HOWEVER...A
SERIES OF DISTURBANCES WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS
NORTHERN AND CENTRAL NEVADA TONIGHT AND TUESDAY EAST. LOCALLY HEAVY
RAINFALL IN STORMS MAY REDUCE VISIBILITIES TO IFR. IN ADDITION...
OUTFLOW WINDS FROM SOME STORMS MAYBE AS HIGH AS 40 TO 50 MPH. &&

.FIRE WEATHER...EXPECTING COVERAGE OF ONGOING SHOWERS AND
THUNDERSTORMS TO BECOME ISOLATED BY THIS EVENING AND OVERNIGHT. WITH
THE ATMOSPHERE HAVING AN UNUSUALLY HIGH MOISTURE CONTENT...ANY
T-STORMS THROUGH TONIGHT WILL BE WET.

ISOLATED THUNDERSTORMS WILL SHIFT TO THE EAST ON TUESDAY AND BE
CONFINED TO NORTHEASTERN ELKO COUNTY. IN ADVANCE OF AN APPROACHING
TROUGH...EXPECTING WINDS TO PICK UP ACROSS CENTRAL NV IN THE
AFTERNOON WITH WINDS IN THE 15 TO 25 MPH RANGE WITH GUSTS TO 35 MPH.
WITH RHS FALLING BACK INTO THE SINGLE DIGITS ACROSS THESE AREAS AS
WELL...HAVE DECIDED TO ISSUE A FIRE WEATHER WATCH TUESDAY AFTERNOON
FOR FW ZONES 455 AND 457. THE EARLY MORNING SHIFT WILL LIKELY NEED TO
UPDATE THIS TO A RED FLAG WARNING WITH TOMORROW MORNINGS PACKAGE.

AN UPPER TROUGH AND A COLD FRONT WILL MOVE INTO NORTHWESTERN NEVADA
BY LATE IN THE DAY WEDNESDAY. AHEAD OF THESE FEATURE...EXPECTING
BREEZY TO WINDY CONDITIONS ACROSS ALL OF NORTHERN AND CENTRAL NEVADA
WEDNESDAY AFTERNOON. CRITICAL CONDITIONS WILL BE LIKELY ACROSS ALL
OF NORTHERN AND CENTRAL NEVADA WEDNESDAY AFTERNOON WITH MIN RHS
FALLING INTO THE SINGLE DIGITS AND WINDS ON THE ORDER OF 20-30 MPH
WITH GUSTS TO 40 MPH. AS A RESULT OF THESE EXPECTED CONDITIONS...
HAVE DECIDED TO ISSUED A FIRE WEATHER WATCH FOR ALL ZONES
WEDNESDAY AFTERNOON. MCGEE &&

.LKN WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH IN EFFECT FOR FW ZONES 455 AND 457 FROM 11AM TO
9PM TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY.

FIRE WEATHER WATCH IN EFFECT FOR FW ZONES 451-452-454-455 AND 457
FROM 11AM TO 9PM WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:32 PM PDTSevere Thunderstorm WarningLKNEureka, Lander28 min
Jul 16, 9:40 PM PDTRed Flag WarningLKN23 hr
Jul 17, 2:44 PM PDTRed Flag WarningLKN33 hr
Jul 17, 2:46 PM PDTWind AdvisoryLKNWhite Pine30 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.